Symptom Watch Should be Ending Soon: CDC Updates Fungal Meningitis Outbreak

Epidural Steroid Injection

According to the CDC, the greatest risk of contracting fungal meningitis from contaminated spinal and joint infections is within the first 6 weeks after receiving the injection.

Since the three lots of steroids were recalled on September 26, 2012, that window of symptom watch for the majority of people will be ending in the middle of next week. The CDC stresses that even after the six weeks are over, some patients may still develop symptoms.

As of October 31, the CDC reported that 377 people in 19 states have been confirmed to be infected with fungal meningitis related to spinal and joint injections. 28 cases have been fatal.

Currently, the CDC estimates that 14,000 people have received the injections from one of three infected batches.

Pain Clinics that Received the Contaminated Steroids

The CDC has a list of pain clinics that have received the contaminated steroids.

Symptoms to look for:

  • headache
  • fever
  • nausea
  • stiff neck
  • sensitivity to bright lights
  • hallucinations
  • blurred speech

If you or a loved one who has received an epidural injection after May 21, 2012 develops any of these symptoms, call your doctor right away.

Article continues below


The Centers for Disease Control and Prevention blame the growing outbreak of fungal meningitis on a contaminated steroid, methylprednisolone acetate, commonly used for injections in back pain patients.

Fungal meningitis is much less common than viral or bacterial meningitis, and its symptoms typically are much more subtle. Any spinal injection patient experiencing fever, headache, stiff neck, increasing pain, balance issues, or redness and swelling of the injection site is urged to contact their physician immediately.

Physicians should actively contact any patient who has recently received the injection to determine if their patients are having any symptoms.

Fungal meningitis requires weeks of intravenous therapy to treat.

Infected methylprednisolone acetate vials were compounded by the New England Compounding Center in Framingham, Massachusetts. All of the compounding center's products have been voluntarily recalled. Compounding centers typically obtain their medicines from other pharmaceutical manufacturers, and package them to order by strength and dosage for physicians. The infected vials were contaminated with a common leaf mold, but so far, no one knows how the mold was introduced into the packaging.

Fungal meningitis is not contagious.

States Affected

    California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, Nevada, New Hampshire, New Jersey, New York, North Carolina, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Texas, Virginia, West Virginia

Recalled Lot Numbers

  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

Sources: CDC website, accessed October 8, 2012

Read more about Epidural Steroid Injections: Risks and Side Effects.

Post written by